Eating drug-laced muffins allegedly caused 90 primary school pupils to fall ill in Soshanguve, north of Tshwane, on Wednesday.
The Pulamadibogo pupils required treatment for nausea, stomach cramps and vomiting, the Gauteng health department said.
The youngsters from grades R to 7 consumed the muffins, suspected to be laced with dagga, after buying them from a street vendor on their way to school, department spokesperson Steve Mabona said.
Teachers witnessed strange behaviour from the pupils and called emergency services, which attended to all 90 on school premises, he added. “However, they were all subsequently rushed to different medical facilities, where their conditions will be monitored.”
The street vendor has been identified and police are investigating.
Gauteng education MEC Matome Chiloane said: “This is concerning for us and we call for patience from parents while investigations are underway and learners are recovering.”
“We implore learners to be vigilant about what they purchase and consume, and be cautious of who they purchase food from.”